Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 487, NWS Midland/Odessa, TX

August 7, 2007Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 7, 2007, 1:35 PM CDT for Presidio County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2007, 1:35 PM CDT (18:35 UTC)
Expired
Aug 7, 2007, 2:30 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 071835
SVRMAF
TXC377-071930-
/O.NEW.KMAF.SV.W.0487.070807T1835Z-070807T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 230 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF MARFA. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MARFA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

LAT...LON 3047 10422 3039 10381 2988 10431 3013 10459
TIME...MOT...LOC 1835Z 221DEG 3KT 3037 10416

$$
1 follow-up statement
000 
WWUS54 KMAF 071902
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT TUE AUG 7 2007

TXC377-071930-
/O.CON.KMAF.SV.W.0487.000000T0000Z-070807T1930Z/
PRESIDIO TX-
201 PM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN PRESIDIO COUNTY...

AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9
MILES NORTHWEST OF MARFA. THIS STORM WAS NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MARFA
AND PORTIONS OF HIGHWAY 90...7 TO 8 MILES WEST OF MARFA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3047 10422 3039 10381 2988 10431 3013 10459
TIME...MOT...LOC 1901Z 221DEG 3KT 3039 10414

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:06 AM CDT, 10 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 3:06 AM CDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 AM CDT TUE AUG 7 2007

.DISCUSSION...
FAIRLY NORMAL SUMMER PATTERN IN PLACE TODAY... BUT THIS SUMMER HAS
NOT BEEN NORMAL.  EXPECT ABOVE NORMAL TEMPERATURES TODAY AS BROAD
SUBTROPICAL RIDGE WILL EXTEND ACROSS THE SOUTHERN HALF OF THE U.S.
SUBSIDENCE FROM THIS RIDGE WILL LIMIT AFTERNOON CLOUD DEVELOPMENT SO
EXPECT ABUNDANT SUNSHINE.  HIGHS SHOULD BE IN THE MID 90S WITH 100
PLUS ALONG PECOS AND RIO GRANDE VALLEYS.  LOOKING FOR AFTERNOON
/EVENING STORMS OVER AND NEAR THE HIGHER ELEVATIONS WITH 20 POPS
FROM DAVIS TO GUADALUPE MOUNTAINS.  COULD SEE SOME LOCALLY HEAVY
RAIN WITH THESE STORMS AS LOW LEVEL MOISTURE FAIRLY RICH.  DEWPOINTS
IN THE MID 60S WILL ALSO LIMIT NIGHTTIME COOLING WITH LOWS IN THE
MID 60S TO LOWER 70S.  THOSE SPENDING MUCH TIME OUTDOORS TODAY
SHOULD BE PREPARED FOR COMBINATION OF WARM TEMPERATURES AND
UNUSUALLY HIGH MOISTURE DUE TO RECENT RAIN.

A FAIRLY QUIET WEATHER PATTERN WILL TAKE PLACE THE REMAINDER OF
THE WEEK AS UPPER LEVEL HIGH PRESSURE CENTERED ACROSS THE
MISSISSIPPI VALLEY GRADUALLY EXPANDS ITS INFLUENCE WESTWARD INTO
THE REGION.

THE BEST CHANCE OF PRECIPITATION APPEARS TO BE WEDNESDAY
ACROSS THE WESTERN HALF OF THE COUNTY WARNING AREA...FURTHEST
FROM THE CENTER OF THE UPPER HIGH AND CLOSEST TO UPPER LEVEL
TROUGHING ACROSS NEW MEXICO AND THE WESTERN HIGH PLAINS FROM
NEBRASKA/KANSAS SOUTHWARD TO THE TEXAS PANHANDLE WITH ASSOCIATED
SURFACE LEE TROUGH. STORMS FORMING ON THE MOUNTAINS AND SOUTHEAST
NEW MEXICO PLAINS WILL ATTEMPT TO PUSH TOWARD THE UPPER TRANS
PECOS AND POSSIBLY THE WESTERN PERMIAN BASIN OF WEST TEXAS IN
THE SOUTHWESTERLY FLOW ALOFT ON THE PERIPHERY OF THE UPPER HIGH.

BY THURSDAY THROUGH SUNDAY THE UPPER HIGH BUILDS/SHIFTS WEST WITH
EASTERLY FLOW ALOFT. WENT MAINLY DRY FOR NOW IN MORE STABLE AIR WITH
LACK OF SIGNIFICANT SHORTWAVES DISCERNIBLE AT THIS TIME...THOUGH BY
NEXT MONDAY A MORE SIGNIFICANT WAVE MAY MOVE INTO THE AREA FROM
THE EAST. WILL CONTINUE DRY FORECAST FOR NOW.

WENT A LITTLE LOWER THAN MEXMOS FOR HIGH TEMPERATURES THROUGH THE
FORECAST CYCLE DUE TO RECENT RAINS. WENT A FEW DEGREES LOWER THAN
MEXMOS FOR LOWS WITH ITS CONSISTENT WARM BIAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              95  71  96  71  /  10  10  10  10
CARLSBAD NM                96  68  99  67  /  20  20  20  20
DRYDEN TX                  97  71  96  71  /  10  10  10  10
FORT STOCKTON TX           96  70  98  72  /  20  20  10  10
GUADALUPE PASS TX          89  66  93  67  /  20  20  20  20
HOBBS NM                   95  68 100  68  /  20  20  10  10
MARFA TX                   88  60  91  59  /  20  20  20  20
MIDLAND INTL AIRPORT TX    96  70  97  70  /  10  10  10  10
ODESSA TX                  98  71  98  71  /  10  10  10  10
WINK TX                   102  73 104  73  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/12
Hazardous weather outlook, Aug 7, 11:07 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 AM CDT TUE AUG 7 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081615-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1107 AM CDT TUE AUG 7 2007 /1007 AM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON FROM THE GUADALUPE MOUNTAINS AND ADJACENT SOUTHEAST
NEW MEXICAN PLAINS...SOUTHWARD THROUGH THE VAN HORN AREA...REEVES
COUNTY...MARFA PLATEAU...DAVIS AND GLASS MOUNTAINS...STOCKTON
PLATEAU...PRESIDIO VALLEY...BIG BEND REGION AND LOWER TRANS PECOS.
SOME OF THE STORMS WILL SPREAD NORTH AND EASTWARD INTO THE REST OF
THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS AND POSSIBLY THE
PERMIAN BASIN BY THIS EVENING.

THE STRONGEST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...HOWEVER SOME WILL PRODUCE GUSTY WINDS OVER 50 MPH...HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.  LOCALIZED
FLOODING OF LOW LYING AND OTHER FLOOD PRONE AREAS MAY OCCUR.
THUNDERSTORM STRENGTH AND COVERAGE SHOULD WANE AROUND SUNSET...OR
SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 7, 1:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT TUE AUG 7 2007

TXZ080-071845-
MARFA PLATEAU-
119 PM CDT TUE AUG 7 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PRESIDIO COUNTY.

A STRONG THUNDERSTORM HAS DEVELOPED ACROSS NORTHERN PRESIDIO
COUNTY...AND IS LOCATED ABOUT 9 MILES WEST OF MARFA AT 117 PM CDT.
THIS STORM IS MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS
OF 50 MPH...IN ADDITION TO CLOUD TO GROUND LIGHTNING STRIKES AND
BRIEF HEAVY RAIN.

PERSONS IN AND AROUND MARFA...INCLUDING MOTORISTS TRAVELING ON U.S.
HIGHWAY 90 WEST OF MARFA SHOULD BE ALERT FOR STRONG WINDS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:36 PM CDTSevere Thunderstorm WarningMAFPresidio54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.